MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ SMIC/ID-101; SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION

BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ SMIC/ID-101; SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Model Number 448802
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E.1.Initial reporter addr 1: (b)(6).H.3.A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that with use of bd phoenix¿ smic/id-101 there was misidentification of strep a as strep b.There was no patient impact.The following information was provided by the initial reporter: there was misidentification of strep a as strep b.Hazard, injury or erroneous results details did erroneous results occur? y.If yes, detailed erroneous results (include # of errors and type): misidentification on smic panel.1.What result did the customer obtain from the bd product? strep b.2.What result was the customer expecting to obtain (if different from the obtained result) strep a.3.Was this a qc, validation, or proficiency test? n/a.4.Was patient treatment changed as a consequence of the issue with results? no.Result was release, but was caught early before patient care was affected.Corrected action was performed by the facility.5.Did the patient suffer any adverse medical consequences as a result of the change in treatment? n.
 
Additional Manufacturer Narrative
The following fields have been updated with corrected and/or additional information.D9: device available for evaluation: yes, d9: returned to manufacturer on: 2023-06-21.H.6.Investigation summary: this complaint is for misidentification of strep a as strep b when using phoenix panel smic/id-101 (448802) batch number 2298178.The customer returned two panels, phoenix generated lab reports and two isolates for the investigation.The lab reports show an organism identified as s.Pyogenes group b and s.Pyogenes group a.The two customer returned isolates were tested on a bruker maldi for identification results.To investigate, one retention panel from the complaint batch 2298178 were tested using customer returned isolate s.Pyogenes 231601714 on a phoenix m50 machine and evaluated for identification results.Next, one retention panel from the complaint batch 2298178 were tested using customer returned isolate s.Pyogenes 231550715 on a phoenix m50 machine and evaluated for identification results.The bruker maldi identified customer returned isolates as s.Pyogenes.Both phoenix panels identified correctly as s.Pyogenes group a, therefore, this complaint is not confirmed.A review of quality notifications revealed no quality notifications generated on the complaint batch.A review of complaints revealed one additional complaint on the complaint batch, not related to this defect.Complaint trending was performed, and no trends were identified associated with this defect.
 
Event or Problem Description
It was reported that with use of bd phoenix¿ smic/id-101 there was misidentification of strep a as strep b.There was no patient impact.The following information was provided by the initial reporter: "there was misidentification of strep a as strep b.Hazard, injury or erroneous results details did erroneous results occur? y.If yes¿detailed erroneous results (include # of errors and type): misidentification on smic panel.1.What result did the customer obtain from the bd product? strep b.2.What result was the customer expecting to obtain (if different from the obtained result) strep a.3.Was this a qc, validation, or proficiency test? n/a.4.Was patient treatment changed as a consequence of the issue with results? no.Result was release, but was caught early before patient care was affected.Corrected action was performed by the facility.5.Did the patient suffer any adverse medical consequences as a result of the change in treatment? no.".

Brand Name
BD PHOENIX¿ SMIC/ID-101
Common Device Name
SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key17195899
Report Number1119779-2023-00700
Device Sequence Number5642379
Product Code LON
UDI-Device Identifier30382904488025
UDI-Public30382904488025
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K051692
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date10/23/2023
Device Model Number448802
Device Catalogue Number448802
Device Lot Number2298178
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2023
Supplement Date Received by Manufacturer07/26/2023
Initial Report FDA Received Date06/24/2023
Supplement Report FDA Received Date08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown